Long QT syndrome (LQTS) is a disorder that affects the heart’s ability to beat normally, causing abnormal rhythms leading to loss of circulation of blood through the heart and loss of consciousness, which can be fatal if not quickly controlled.
It is commonly brought on by exercise or stress. It can also be the result of certain medications, including some antihistamines, decongestants, diuretics, antibiotics, antiarrhythmics, antidepressants, antipsychotics, cholesterol-lowering medicines, and some diabetes medicines.
It can also be caused by severe diarrhea, vomiting, or eating disorder causing a loss of potassium or sodium ions in the blood.
In some cases, LQTS can also be a congenital (inherited, from birth) condition. The condition is estimated to be present in nearly 1 in 2,500 live births. Symptoms, when they occur, are typically unexplained fainting, unexplained drowning or near drowning (due to fainting while swimming), and unexplained sudden cardiac arrest or death.
Sometimes LQTS gives no signs or symptoms. Because of this, doctors advise family members of people who have LQTS to be tested.